chronic illness

My Thanksgiving & Overcoming Adverse Side Effects of Medications

Adverse-effects-of-anxiety-medications
My Thanksgiving holiday didn’t go quite as planned.

By Thursday night, I had spiraled into an anxiety-driven level of crazy I have never experienced by after starting a new anxiety medicine (Remeron) after seeing my rheumatologist and going over my symptoms. I tried really, really hard to keep everything I was feeling hidden and not show my family was was going on under the surface. The last person you want carving the turkey is a crazy person. I became very aware of what was going on Wednesday and consulted my doctor which resulted in a change to a new medication but in the midst of the troublesome medication making its way out of my system and the new medication going in, it made for an explosion Thanksgiving night.

From my research and the conversation with my doctor, I learned that Remeron is one of those medications that either works really great at controlling anxiety or makes you feel like a psychopath. I was the latter. It was a scary experience and thank God I’ve got a husband who is patient, supportive, and involved in my treatments and who recognized what was going on and helped me get in touch with my doctor versus putting me in a padded room (although it might have been a good idea at the time).

I am happy to share that since the old medicine has moved completely out of my system and my new medicine (Wellbutrin) has started to take effect, I am feeling much, MUCH better. I feel like my balance has been restored and I am in much better control of my anxiety and emotions which I think will only get better as the medicine takes full effect.

The sad truth with a lot of anti-depressants and anti-anxiety medications on the market can have a negative impact on your mental health versus making it better. I had an adverse reaction to Cymbalta at the beginning of the summer summer which made me foggy, depressed and antisocial. The reaction to the Remeron was much more intense and happened very quickly (within a couple days) after starting the medication versus over the course of weeks/months. After my experiences I was a little hesitant to try another medication but I knew I needed help to regain control of my anxiety and my emotions.

The moral of this story is to read the materials that come with new prescriptions, take time to talk with the pharmacist, and have your spouse (or someone that lives with you or is close to you) read the materials as well so they can be aware of possible adverse side effects of medications and be able to recognize signs of trouble.

Every medication affects to each person differently so what works great for one person may not work at all for another. My experiences with Remeron and Cymbalta are just that, my experiences, so I am not saying that someone should never try them if their doctor and themselves think that they may be an affective treatment to his or her illness.

I am sharing my story in the name of both transparency to show the whole picture of life with chronic illness (which includes much more than physical health) and most importantly to stress the importance of being aware of side effects and precautions of prescribed medications, listening to your body and recognizing when there may be a problem, and having the strength and courage to ask for help. I don’t want anyone to experience what I went through and hope that by sharing I can help raise awareness.

The informational content of this post is intended to convey general educational information and should not be relied upon as a substitute for professional healthcare advice.

, , ,

2 comments on “My Thanksgiving & Overcoming Adverse Side Effects of Medications

  1. Samantha says:

    I’m so pleased that you were able to change that medication and find one that is better for you, I’ve been through hell with the wrong medication before and it feels like hell and is so debilitating. I hope you are on an even keel now xx

    Reply
    • Jamee says:

      The first week or so was really tough to get through with the bad medication leaving my system and getting adjusted to the new one and while I don’t feel completely in control of my anxiety at this point, I definitely feel a lot better than I was! I feel stable with occassional anxiety/panic attacks versus consistently feeling on edge.

      Reply

I love hearing from you!

%d bloggers like this: